Paraquat induced lung disease

Paraquat included lung disease is a potential consequence of accidental or malintended ingestion of the non selective herbicical agent Paraquat - N,N′-dimethyl-4,4′-bipyridinium dichloride.  

Changes tend to progress from air space consolidation to fibrosis.

Changes usually being with ground-glass attenuation, which can then to leads to consolidation with bronchiectasis or irregular lines 2.

Some patients may also develop a pneumomediastinum + / - pneumothorax 4.

Focal honeycombing can occur after a few weeks. In patients to tend to survive longer, later imaging (i.e months later) may show aras of localised fibrosis containing small cysts 4.

Once there is lung disease, the condition is thought to carry a very poor prognosis, with most patients progressing to respiratory failure 1-3.

Share article

Article information

rID: 20556
System: Chest
Tag: cases
Synonyms or Alternate Spellings:
  • Paraquat related lung disease
  • N,N′-dimethyl-4,4′-bipyridinium dichloride included lung diease
  • N,N′-dimethyl-4,4′-bipyridinium related included lung diease
  • Pulmonary manifestations of paraquat ingestion

Support Radiopaedia and see fewer ads

Updating… Please wait.
Loadinganimation

Alert accept

Error Unable to process the form. Check for errors and try again.

Alert accept Thank you for updating your details.